Alert archive / Virginia / Special Weather Statements in 2014

Special Weather Statement, NWS Blacksburg, VA

August 2, 2014Grayson County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 2, 2014, 4:06 PM EDT for Grayson County, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2014, 4:06 PM EDT (20:06 UTC)
Expired
Aug 2, 2014, 5:00 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA

County Grayson County, VA

The radar

The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

537 
WWUS81 KRNK 022006
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT SAT AUG 2 2014
 
NCZ001-002-VAZ015-022100-
ASHE NC-ALLEGHANY NC-GRAYSON VA-
406 PM EDT SAT AUG 2 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  NORTHWESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTH CENTRAL GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 500 PM EDT

* AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS 
  TRACKING A PERSISTENT AREA OF HEAVY RAIN SHOWERS NEAR PINEY 
  CREEK...MOVING TO THE EAST AT 10 MPH.

* UP TO 1.5 INCHES OF RAIN HAS ALREADY FALLEN NEAR GRASSY 
  CREEK...AND ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE 
  POSSIBLE DURING THE NEXT HOUR. EXCESSIVE RAINFALL CAN CAUSE WATER 
  TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL 
  STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MOUTH OF WILSON...
  PINEY CREEK...
  BRIDLE CREEK...
  AND GRASSY CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3650 8143 3656 8146 3666 8121 3655 8116
TIME...MOT...LOC 2001Z 255DEG 9KT 3656 8132 

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:16 PM EDT, 50 minutes earlier.

Area forecast discussion, Aug 2, 3:16 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT SAT AUG 2 2014

.SYNOPSIS...
A STATIONARY FRONT ALONG THE ATLANTIC SEABOARD WILL REMAIN EAST OF
THE AREA AS A WEDGE OF HIGH PRESSURE ALONG THE APPALACHIANS
BEGINS TO SLOWLY ERODE INTO SUNDAY. WEAK DISTURBANCES RIDING ALONG
THIS RESIDUAL FRONT WILL BRING ADDED CHANCES OF SHOWERS AND
THUNDERSTORMS OVER THE NEXT COUPLE OF DAYS. WEAK HIGH PRESSURE
BUILDS IN ON MONDAY BRINGING WARMER AND DRIER AIR FOR EARLY NEXT
WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 300 PM EDT SATURDAY...

WE CONTINUE TO WATCH TWO REGIONS OF THE FORECAST AREA WITH THE
GREATEST POTENTIAL FOR SHOWERS...AND POTENTIALLY A FEW
THUNDERSTORMS....THE REMAINDER OF THE AFTERNOON INTO THE EARLY
EVENING HOURS. 18Z/2PM LAPS DATA INDICATES SURFACE BASED CAPE HAS
INCREASE TO ROUGHLY THE 600-1000 J/KG RANGE ACROSS SOUTHEAST WEST
VIRGINIA AND NEIGHBORING COUNTIES OF SOUTHWEST VIRGINIA...SOUTH
INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA. SURFACE BASED LI
VALUES ARE AROUND -2 TO -3. THIS REGION IS SHOWING GOOD PROMISE
FOR ADDITIONAL SHOWERS...AND A FEW THUNDERSTORMS...TO DEVELOP THE
REMAINDER OF THE AFTERNOON IN ADDITION TO WHAT IS ALREADY GOING ON
IN THE FORM OF SCATTERED SHOWERS.

THE OTHER AREA WORTH WATCHING IS THE FAR SOUTHEAST PART OF THE
FORECAST AREA. A GENEROUS AREA OF SHOWERS EXTEND FROM CENTRAL SOUTH
CAROLINA NORTHEAST INTO CENTRAL NORTH CAROLINA...AND ARE PROGRESSING
NORTHEAST. THE WESTERN EXTENT OF THIS ACTIVITY WILL BE VERY CLOSE TO
SKIRTING THE AREA NEAR...EAST AND SOUTH OF DANVILLE VA HEADING INTO
THE EVENING HOURS. WHILE NOT IMPOSSIBLE...THUNDERSTORM ACTIVITY WILL
BE MUCH MORE ISOLATED HERE AS COMPARED TO ACROSS THE MOUNTAINS.

PATCHY AND AREAS OF FOG ARE EXPECTED TO DEVELOP
OVERNIGHT...ESPECIALLY ANY REGION THAT RECEIVES RAIN TODAY OR THIS
EVENING....AND IN GENERAL...UNDER THE WEDGE IN THE EAST.

LEE SIDE WEDGE WILL REMAIN IN PLACE THROUGH THE OVERNIGHT HOURS AND
STRENGTHEN WITH THE LOWERING OF THE INVERSION LEVEL. ANTICIPATE
PLENTY OF CLOUD COVER EAST OF THE BLUE RIDGE...WITH AT LEAST MOSTLY
CLOUDY...IF NOT CLOUDY...CONDITIONS ELSEWHERE. CONVECTIVE ACTIVITY
IS EXPECTED TO END IN THE WEST AROUND MIDNIGHT...BUT LIGHT SHOWER
ACTIVITY WILL STILL BE POSSIBLE IN THE FAR SOUTHEAST AND EAST AS THE
FETCH OF MOISTURE FROM SC/NC CONTINUES ITS PROGRESSION NORTHEAST.

ON SUNDAY...THE AXIS OF THE UPPER TROUGH OF LOW PRESSURE WILL MAKE
ITS WAY EASTWARD SO THAT BY THE AFTERNOON IT WILL BE CENTERED OVER
THE CENTRAL OR EASTERN PARTS OF THE REGION. THIS ORIENTATION WILL
HELP TO ERODE THE WEDGE...AND THE FOCUS FOR ADDITIONAL SHOWER OR
THUNDERSTORM ACTIVITY WILL BE MAINLY IN THE AFTERNOON...ALONG AND
EAST OF THE TROUGH AXIS. WITH LESS CLOUD COVER AND THE DISSIPATION
OF THE WEDGE...HIGHS TOMORROW ARE EXPECTED TO BE NOTABLY MILDER THAN
TODAY...MID TO UPPER 70S ACROSS THE MOUNTAINS...WITH AROUND 80 TO
LOWER 80S ACROSS THE PIEDMONT.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 215 PM EDT SATURDAY...

FORECAST THIS PERIOD CENTERS AROUND THE UPPER TROUGH OVER THE AREA.
MAINLY LEANING TOWARD A 00Z ECMWF/12Z GFS SOLUTION...WHICH KEEPS OUR
REGION IN A DIURNALLY DRIVEN SHRA/TSRA SCENARIO WHILE DEEPER
MOISTURE/LIFT REMAIN ALONG THE COAST. SEVERAL IMPULSES WILL SHIFT
ACROSS OUR AREA MON-TUE. I CANNOT SEE ANY COVERAGE OVER THE
BLACKSBURG CWA GREATER THAN 30 PERCENT...SO ISOLATED/WIDELY
SCATTERED SHOWERS WILL BE THE RULE. MAINLY WILL FAVOR THE FAR ERN
CWA AND THE SRN BLUE RIDGE FOR HIGHER POPS.

AS FOR TEMPS...WILL STAY AT OR A BELOW NORMAL FOR HIGHS AND AROUND
NORMAL FOR LOWS...WITH WEAK WIND FLOW.

HIGHS MONDAY AND TUESDAY WILL RANGE FROM THE LOWER 80S
MOUNTAINS...TO MID TO UPPER 80S EAST. LOWS GENERALLY IN THE UPPER
50S TO LOWER 60S MOUNTAINS...TO LOWER TO MID 60S EAST.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 1230 PM EDT SATURDAY...

WHILE THERE ARE SOME TIMING DIFFERENCES BETWEEN THE MODELS...A COLD
FRONT WILL SAG THROUGH THE REGION FROM NORTH TO SOUTH SOMETIME ON
THURSDAY. THE LATEST 12Z GFS RUN HAS THE FRONT THROUGH BY 12Z
THURSDAY...WHILE THE ECMWF HOLDS IT UP UNTIL LATER IN THE DAY ON
THURSDAY. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF THE
FRONT...WITH MUCH DRIER CONDITIONS ONCE THE FRONT CROSSES THE AREA.
THE DRIER WEATHER WILL BE SHORT LIVED AS A SHORTWAVE DISTURBANCE
PIVOTS TOWARDS THE REGION FROM THE MIDWEST FOR FRIDAY AFTERNOON AND
EVENING.

SURFACE HIGH TEMPS WILL BE THE WARMEST ON WEDNESDAY BEFORE THE COLD
FRONT PASSES...THEN DROP SEVERAL DEGREES ON THURSDAY BEFORE SLOWLY
REBOUNDING FOR THE WEEKEND. OVERALL FOR THE PERIOD...TEMPS WILL BE 2-
4 DEGREES BELOW NORMAL.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
AS OF 145 PM EDT SATURDAY...

MAINLY MVFR CIGS WILL CONTINUE TO PREVAIL ACROSS THE REGION THE
REMAINDER OF THE AFTERNOON. A FEW POCKETS OF IFR AND LOW END VFR
ARE ALSO POSSIBLE...BUT SHOULD BE SHORT IN DURATION. LIGHT SHOWERS
WILL BECOME SCATTERED ACROSS MAINLY THE MOUNTAINS...AND ALSO
SOUTHSIDE VIRGINIA AND NEIGHBORING PORTIONS OF NORTH CENTRAL NORTH
CAROLINA. AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT MAINLY
ALONG AND WEST OF A KTNB-KBCB-KLWB LINE...AND ALSO NEAR AND
SOUTHEAST OF KDAN. THE LEE SIDE WEDGE WILL CONTINUE TO HOLD FAST
THROUGH THE OVERNIGHT HOURS WITH FLIGHT CATEGORIES DROPPING INTO
MAINLY IFR FOR CIGS AND MVFR LEVELS FOR VSBYS DUE TO LIGHT FOG.
THE WEDGE IS EXPECTED TO BREAK ON SUNDAY AS THE UPPER LEVEL TROUGH
AXIS SHIFTS EASTWARD THROUGH THE AREA AND PREVAILING WINDS BECOME
NORTHWEST. MOST AREAS SHOULD EXPERIENCE VFR CONDITIONS BY
15Z/11AM ON SUNDAY.

EXTENDED AVIATION DISCUSSION...

SUNDAY AFTERNOON...ADDITIONAL SHOWERS SHOULD BE CONFINED TO THE
EASTERN PART OF THE REGION ON THE EAST SIDE OF THE TROUGH AXIS.

SUNDAY NIGHT INTO EARLY MONDAY...THE BULK OF THE PRECIPITATION IS
EXPECTED TO BE EAST OF THE REGION...BUT THERE COULD BE SOME
OVERNIGHT PATCHY FOG...ESPECIALLY WITHIN THE MOUNTAIN AND RIVER
VALLEYS.

MONDAY AFTERNOON THROUGH THURSDAY...ANOTHER BROAD TROUGH TAKES UP
RESIDENCE OVER THE EASTERN U.S. WITH OUR REGION ON THE EAST SIDE
OF THE AXIS. WE EXPECT A TREND TO MODERATING TEMPERATURES AND
DAILY CHANCES OF AFTERNOON AND EARLY EVENING SHOWERS...AND
POTENTIALLY SOME ISOLATED THUNDERSTORMS. FLIGHT CONDITIONS WILL BE
MAINLY VFR SAVE NIGHT TIME PATCHY FOG AND LOW STRATUS. OUR BEST
CHANCE OF A GREATER COVERAGE OF PRECIPITATION WILL BE WEDNESDAY
AFTERNOON INTO WEDNESDAY NIGHT WHEN A COLD FRONT APPROACHES AND
THEN MOVES SOUTH THROUGH THE AREA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/JH/WP
NEAR TERM...DS
SHORT TERM...WP
LONG TERM...CF
AVIATION...DS
Hazardous weather outlook, Aug 2, 3:58 AM EDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 AM EDT SAT AUG 2 2014

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-030800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
358 AM EDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 4:06 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT SAT AUG 2 2014

NCZ001-002-VAZ015-022100-
ASHE NC-ALLEGHANY NC-GRAYSON VA-
406 PM EDT SAT AUG 2 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  NORTHWESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTH CENTRAL GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 500 PM EDT

* AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A PERSISTENT AREA OF HEAVY RAIN SHOWERS NEAR PINEY
  CREEK...MOVING TO THE EAST AT 10 MPH.

* UP TO 1.5 INCHES OF RAIN HAS ALREADY FALLEN NEAR GRASSY
  CREEK...AND ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE
  POSSIBLE DURING THE NEXT HOUR. EXCESSIVE RAINFALL CAN CAUSE WATER
  TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
  STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MOUTH OF WILSON...
  PINEY CREEK...
  BRIDLE CREEK...
  AND GRASSY CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3650 8143 3656 8146 3666 8121 3655 8116
TIME...MOT...LOC 2001Z 255DEG 9KT 3656 8132

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:23 PM EDTSpecial Weather StatementRNKTazewell37 min
Aug 2, 7:44 PM EDTSpecial Weather StatementRNKBland, Tazewell61 min
Aug 2, 7:58 PM EDTSpecial Weather StatementRNKSmyth47 min
Aug 2, 6:57 PM EDTSpecial Weather StatementRNKMercer48 min
Aug 2, 7:06 PM EDTSpecial Weather StatementRNKSummers39 min
Aug 2, 7:40 PM EDTSpecial Weather StatementRNKGreenbrier50 min

Nearby

Special Weather Statements in Virginia, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.